As a man, it’s far from uncommon to experience some hair loss as you enter your 20s, 30s and forties. In fact, research shows that more than 40 percent of men aged from 18 to 49 already have moderate to extensive hair loss.
Although most hair loss in men is genetic male pattern baldness, some hair loss can develop as a result of using certain medications.
Medications can cause hair loss in several different ways. Some medications disrupt your hair’s growth cycle, causing it to shed before it reaches its full length. Other medications may increase your production of hormones that cause male pattern baldness, such as DHT.
If you’ve recently noticed more hair shedding than normal, it’s possible that a medication you’re prescribed could be to blame.
Below, we’ve explained the basics of how and why hair loss happens, as well as how common medications can contribute to the process. We’ve also explained the options that are available for treating, preventing and reversing medication-induced hair loss.
Medications can cause several different types of hair loss, ranging from temporary shedding to permanent baldness. The most common types of hair loss that can be caused by medications are telogen effluvium, anagen effluvium and male pattern baldness.
Telogen effluvium is a type of nonscarring, temporary hair loss that can develop as a response to stress, infection, surgery or medication use.
This type of hair loss affects both men and women. It develops when a sudden shock, such as use of a new medication, prematurely pushes your hairs into the resting (telogen) phase of the hair growth cycle.
Unlike male pattern baldness, which typically causes a receding hairline or hair loss in specific areas of your scalp, telogen effluvium usually causes diffuse hair loss that occurs all over your scalp.
Hair loss from telogen effluvium isn’t permanent. If this type of hair loss is caused by medication use, it’s often treatable by adjusting your dosage or switching to a new medication.
Anagen effluvium is another type of temporary hair loss that’s commonly linked to medications, particularly chemotherapy medications used to treat cancer.
This type of hair loss occurs when medication affects your hair in the anagen (growth) phase of the growth cycle. During this phase, your hair normally grows to its full length over a two to six year period.
Anagen effluvium hair loss can happen suddenly, with shedding usually taking place within two weeks after you start using medication.
Just like telogen effluvium, anagen effluvium hair loss usually isn’t permanent. Most of the time, you’ll experience regrowth after you stop taking the related medication.
Male pattern baldness is the most common type of hair loss in men. It’s caused by genetic and hormonal factors, particularly the effects of dihydrotestosterone (DHT) on your hair follicles over time.
Unlike telogen effluvium and anagen effluvium, the hair loss caused by male pattern baldness is permanent.
Although male pattern baldness isn’t directly caused by medication, medications that affect your production of testosterone and DHT can speed up the progression of male pattern baldness and potentially make your hair loss worse.
Several different types of medication can cause hair loss. We’ve listed the most common below, along with more information on how each class of medications may affect your hair.
Hair loss is an obvious, well-known side effect of many chemotherapy medications used to treat certain forms of cancer. It’s also a common side effect of radiation therapy.
Hair loss from cancer medications usually isn’t permanent. Your hair will often grow back in two to three months after you finish chemotherapy, or three to six months after you reach the end of radiation therapy.
The National Cancer Institute offers more information on the steps you can take to deal with hair loss during cancer treatment.
Certain medications used to treat hypertension, heart disease and other cardiovascular health issues may cause hair loss.
For example, telogen effluvium hair loss is a well-known side effect of anticoagulants, or blood thinners, used to prevent blood clots.
Anticoagulants linked to hair loss include:
Some antihypertensive medications, including beta-blockers, are also linked to telogen effluvium hair loss.
Commonly prescribed beta-blockers include propranolol, atenolol, metoprolol, timolol, nadolol and others.
Commonly prescribed ACE inhibitors include benazepril, captopril, lisinopril, moexipril, ramipril, trandolapril and enalapril/enalaprilat.
Finally, although it’s uncommon, some statins used to lower cholesterol levels may cause hair loss. According to Harvard Medical School, approximately one percent of people prescribed a statin report some level of hair loss during treatment.
Commonly prescribed statins include atorvastatin, fluvastatin, pravastatin, rosuvastatin and others.
Several anticonvulsants, which are used to treat and prevent epileptic seizures and conditions such as bipolar disorder, are associated with hair loss.
Anticonvulsants linked to hair loss include valproic acid, carbamazepine and phenytoin. Hair loss appears to be most common with valproic acid, with some research showing around nine percent of people who use this medication report some degree of hair loss as a side effect.
Although it’s not a common side effect, some antidepressants used to treat mental health issues such as depression and anxiety have been reported to cause hair loss.
Case reports have linked hair loss with common antidepressants such as sertraline, paroxetine, venlafaxine and fluoxetine, but it’s worth notion that this is reported to occur only in a small minority of people.
One study published in International Clinical Psychopharmacology compared several different antidepressants and found that bupropion (commonly sold as Wellbutrin®) had the highest risk of causing hair loss.
In addition to antidepressants, other psychiatric medications may cause hair loss.
Although testosterone itself doesn’t directly cause hair loss, your body converts a small amount of testosterone into a hormone called dihydrotestosterone, or DHT.
DHT is the main hormone that’s responsible for male pattern baldness. Since DHT is produced from testosterone, any medication that increases your testosterone levels may also increase the amount of DHT that’s produced by your body.
If you use testosterone for testosterone replacement therapy (TRT), you may notice an increase in hair loss during treatment as your testosterone level increases.
You may also notice more hair loss if you use anabolic steroids or other performance enhancing drugs that are produced from testosterone.
Most of the time, any hair you lose from medication will grow back once you stop actively taking the causative medication.
If you’re prescribed medication, it’s important that you don’t stop taking it without first talking to your healthcare provider. Stopping medication suddenly may worsen your medical condition or cause you to experience side effects.
This is particularly important if you’re prescribed medication for a life-threatening health issue, such as cancer, heart disease or severe depression.
If you notice hair loss after starting a specific medication, reach out to your healthcare provider to let them know. Depending on your health and the extent to your hair loss, they may suggest adjusting your dosage or using a different medication that’s less likely to cause hair loss.
In some cases, you may not be able to adjust your dosage or stop using your medication until you reach the end of your treatment period.
Even after you stop actively taking the medication that’s responsible for your hair loss, it may take three to six months before you notice any signs of hair regrowth. In some cases, it can take 12 to 18 months for your hair to grow back to an acceptable length and density.
Hair growth medications such as minoxidil can stimulate the hair growth process and help you to grow back your hair faster.
Minoxidil is a topical treatment that you can apply directly to parts of your scalp with noticeable hair loss. It’s backed up by real science and can produce a noticeable improvement in your hair over the course of a few months.
In addition to using minoxidil, practicing good habits may help to improve your hair growth after medication-induced telogen effluvium or anagen effluvium hair loss. Try to:
Many medications can cause temporary hair loss, including medications used to treat high blood pressure, heart disease and mental health issues such as depression and anxiety.
Hormonal medications, such as testosterone, may worsen male pattern baldness and speed up the effect it can have on your hairline.
If you’re prescribed medication and notice that your hair is thinning, it’s important to talk to your healthcare provider. They’ll be able to tell you more about your options for dealing with hair loss and stimulating regrowth in the affected parts of your scalp.